Thunderstorm Wind, Franklin
- When
- August 1, 9:30 PM EST
- Where
- Franklin County, Highgate Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -73.100
A MCS (Mesoscale Convective System) developed in an extremely warm, humid and unstable airmass across southern Quebec, during the late evening of the 1st, and moved southeast into New Hampshire and Maine by midnight. However, the western edge clipped extreme northern Vermont with severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A MCS (Mesoscale Convective System) developed in an extremely warm, humid and unstable airmass across southern Quebec, during the late evening of the 1st, and moved southeast into New Hampshire and Maine by midnight. However, the western edge clipped extreme northern Vermont with severe thunderstorms. A severe thunderstorm moved into Highgate Springs and knocked down dozens of trees, destroyed a gazebo, damaged a barn roof and knocked out power. Witnesses say the damage path was just slightly over a mile. Also, a tree was knocked down on Route 78 in Swanton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 7:36 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 836 PM EDT TUE AUG 1 2006 .SHORT TERM /REST OF TONIGHT/... WILL ISSUE UPDATE TO TWEAK TEMPS UP A FEW DEGREES AND TO FINETUNE TSTM CHCS ACRS NRN BORDER AREAS. SFC LO TRACKING ACRS NRN QUE...WITH ASOCD WRMFNT SE ACRS ERN ME AND CDFNT SW ACRS WRN QUEINTO LK HUR. CNVTV COMPLEX HAS FORMED IN APEX OF WRM SECTOR OVR SWRN QUE NOTED ON SATL IMAGERY. NWS SUPER DOPPLER NETWORK INDCS THAT ON PRESENT TRACK SRN EXT OF TSMS CMPLX SHUD ENTER EXTRM NRN LK CHAMPLN BY 02Z AND THEN MOV ACRS NRN BORDER RGNS OV VT BTWN 03-06Z. WL CONT WORDING OF GSTY WNDS AND HVY RAIN IN TSTMS FM NRN GD ISLE E ACRS NRN PTNS OF FRANKLIN ORLEANS...CALEDONIA AND EXXEX COUNTIES OF VT. WL CONT TO MONITOR AND MAY ISSUE A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THREAT OF BRIEF WINDS TO 40 KNOTS WITH VERY HVY RAIN...ACRS ABV MENTIONED AREAS. OTRW WL CONT VERY WRM AND MUGGY NGT WITH && .PREV DISCUSSION... /ISSUED 420 PM EDT TUE AUG 1 2006/ SHORT TERM /TONIGHT THROUGH FRIDAY/... HOT AND VERY HUMID AIR HAS OVERSPREAD FA TODAY. NO RECORD HIGH TEMPS...WITH READINGS RANGING FROM UPPER 80S TO MID 90S...BUT DWPTS ARE WELL INTO THE 70S ACRS THE RGN. THIS RESULTING IN HEAT INDEX VALUES OF 100+ IN MOST VLY AREAS...A BIT LESS OVER THE HIR TRRN ZONES. DESPITE THE MOIST UNSTABLE AIRMASS IN PLACE...NOTHING IN WAY OF CONVECTION OCCURRING ACRS FA ATTM...DUE TO VERY WARM TEMPS ALOFT...AND LACK OF ANY TRIGGER OR NOTICEABLE BOUNDARIES. CANNOT RULE OUT AN ISOLATED THNDSTRM THIS EVENING...BUT MAINLY DRY CONDITIONS EXPECTED. RISK OF THNDSTRMS WILL INCREASE LATE TONIGHT ACRS NRN TIER OF ZONES AS CDFNT APRCHS FROM ONT/QUE. WITH INCREASING WIND FIELD (H8 WINDS INCR TO 40-45 KTS) AND ATMOS REMAINING VERY UNSTABLE...ANY STORMS THAT MAY DEVELOP WOULD HAVE POTENTIAL TO PRODUCE STRONG WIND GUSTS. THREAT OF STRONG CONVECTION INCREASES DURING WEDNESDAY AS FRONT DROPS SLOWLY SOUTH ACRS FA DURING MIDDAY PERIOD NORTH...AND NOT UNTIL WED EVENING SOUTH. PRESENCE OF THE BOUNDARY...COUPLED WITH MDT INSTABILITY AND MID LVL WIND FIELD OF 40-45 KTS WILL RESULT IN POTENTIAL FOR ANY STORMS THAT DEVELOP TO BECOME SVR...WITH STRONG WINDS THE MAIN THREAT. WITH PWS OF 2+ INCHES STILL COMMON...ALSO THREAT FOR HVY RAIN AND PSBL FLASH FLOODING. THE OTHER WX PROBLEM ON WED WILL BE THE HIGH HEAT INDICES OVER SRN ZONES...WHERE SUNSHINE INTO EARLY PM WILL ALLOW FOR TEMPS TO CLIMB INTO 90S. THIS COUPLED WITH DWPTS IN 70S WILL RESULT IN HEAT INDEX VALUES TOPPING 100 IN SC VT WHERE AN ADVISORY MAY BE REQUIRED. THREAT OF SHWRS/THNDSTRMS CONTINUES WED NIGHT...MAINLY UNTIL MIDNIGHT...AS FRONT SETTLES SOUTH OF FA. THERE IS SOME DISAGREEMENT BTWN MODELS AS TO HOW FAR SOUTH THE CDFNT WILL MOVE THURS/FRI...AND WHETHER OR NOT WAVES OF LOW PRESSURE WILL FORM ALG THE BOUNDARY. HAVE GONE WITH THE GFS SOLUTION WHICH HAS SHOWN FAIRLY GOOD CONTINUITY IN THIS REGARD...WHICH SUGGESTS THAT FRONT WILL DEPRESS FAR ENOUGH SOUTH TO ALLOW FOR GRADUAL IMPROVEMENT DURING THIS PERIOD WITH DRIER AND MORE SEASONABLE AIR RETURNING. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... EXTENDED FCST IS PRETTY STRAIGHT FORWARD WITH MAIN FCST CONCERN TIMING OF WEAK SFC COLD FRNT EARLY SAT MORNING AND ANOTHER FRNT ON NEXT MONDAY. BASED ON MID LVL MOISTURE RIBBON AND SOME LLVL SFC CONVERGENCE ALONG FRNT WL MENTION CHC POPS ON SAT MORNING. THE WINDOW OF RAINFALL WL ONLY BE A COUPLE OF HOURS AND OVERALL QPF AMOUNTS WL BE LIGHT <0.10. OTHERWISE...SFC HIGH PRES BUILDS INTO FA ON SATURDAY AFTN INTO SUNDAY WITH LLVL CAA. PROGGED 85H TEMPS NEAR 10 TO 12C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S ON SUNDAY. ANOTHER WEAK FRNT PUSHES ACRS THE FA ON MONDAY AFTN WITH A CHANCE FOR SHOWERS/THUNDERSTORMS. THIS WL SIGNIFICANTLY LWR TEMPS FOR TUES INTO WEDS OF NEXT WEEK WITH PROGGED 85H TEMPS FALLING INTO THE 8-10C RANGE. AVIATION (18Z-18Z)... SHORT TERM AVIATION CONCERN WL BE POTENTIAL FOR CONVECTION THIS AFTN WITH VERY MOIST AND UNSTABLE AIRMASS IN PLACE. VIS SAT PIC SHOWS SOME VERTICAL CU ACRS THE DACKS AND WESTERN SLOPES OF THE GREENS TODAY...BUT THUNDERSTORM DEVELOPMENT IS LIMITED DUE TO WEAK LOW/MID LVL LAPSE RATES AND VERY WARM TEMPS ALOFT...LAPS SOUNDINGS SHOW 5H TEMPS NEAR -3C. WL NOT PLACE THUNDERSTORMS IN TAFS THIS AFTN/EVENING AND JUST MONITOR CRNT RADAR TRENDS FOR POTENTIAL DEVELOPMENT...ONLY EXPECTING ISOLATED STORMS ATTM. OTHERWISE...PLENTY OF HZ ASSOCIATED WITH AIRMASS AND WL MENTION IN TAFS...ESPECIALLY IN THE EVENING HOURS. FEEL LOW LEVEL JET OF 40 KNOTS AND ATMOSPHERE REMAINING MIXED OVERNIGHT WL PREVENT FOG DEVELOPMENT. ON WEDS...THE AREAL COVERAGE AND INTENSITY OF STORMS WL BE MUCH GREATER WITH SFC BOUNDARY DROPPING SOUTH ACRS OUR FA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...HEAT ADVISORY FOR VTZ001-002-005-009-011 UNTIL 9 PM TUESDAY. NY...HEAT ADVISORY FOR NYZ026>028-035-087 UNTIL 9 PM TUESDAY. && SHORT TERM...SFH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 247 PM EDT TUE AUG 1 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-020900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 247 PM EDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS EVENING AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE ENTIRE AREA THIS EVENING...WITH HEAT INDICES RANGING IN GENERAL BETWEEN 100 AND 105 DEGREES. THESE UNHEALTHY VALUES SHOULD FALL BELOW CRITICAL THRESHOLDS AFTER 9 PM TONIGHT...BUT WILL LIKELY RISE TO SIMILAR READINGS AGAIN TOMORROW ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF VERMONT. ADDITIONALLY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE NORTHERN PORTIONS OF VERMONT AND NEW YORK. A FEW OF THE STORMS MAY BE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY INTO THURSDAY. AGAIN...A FEW OF THE STORMS COULD BECOME STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL. HIGH HEAT INDEX VALUES WILL LIKELY RISE INTO THE 100 TO 105 DEGREE RANGE ACROSS CENTRAL AND SOUTHERN VERMONT DURING THE AFTERNOON HOURS. AFTERWARDS ...A COOL FRONT IS EXPECTED TO PUSH SOUTH ACROSS THE AREA LATER THURSDAY...WITH COOLER TEMPERATURES AND LOWER HUMIDITY VALUES BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT. HOWEVER...SHOULD THUNDERSTORMS DEVELOP ACROSS THE REGION TONIGHT...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT AGENCY. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 930 PM EDT TUE AUG 1 2006 NYZ026-027-029-030-087-020330- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE... SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR 930 PM EDT TUE AUG 1 2006 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT OVERNIGHT FOR MOST OF VERMONT AND EXTREME NORTHEAST NEW YORK... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTH COUNTRY THROUGH 2 AM EDT EARLY WEDNESDAY MORNING. SPECIFICALLY...THE WATCH COVERS ALL OF VERMONT FROM RUTLAND AND WINDSOR COUNTIES NORTH TO THE CANADIAN BORDER...AS WELL AS CLINTON AND ESSEX COUNTIES OF NEW YORK. A VERY WARM AND HUMID AIRMASS IS IN PLACE...CREATING THE PROPER ENVIRONMENT FOR LATE NIGHT SEVERE THUNDERSTORMS. THE GREATEST THREAT WILL BE STRONG DAMAGING WINDS...HEAVY RAIN AND DEADLY LIGHTNING. AN AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM QUEBEC...AND PASS ACROSS THE AREA LATE TONIGHT. THERE HAVE BEEN REPORTS OF WINDS IN EXCESS OF 50 MPH IN SOUTHERN CANADA. BE ALERT FOR CHANGING WEATHER AND STRONG WINDS. ANYONE OUTSIDE SHOULD SEEK INDOOR SHELTER FROM THE STORMS. MARINERS ON THE NORTHERN HALF OF LAKE CHAMPLAIN SHOULD BE ALERT FOR THESE STORMS. HOGAN
The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531493, 5531494.